Pennsylvania, 2024

Hail and Damaging Winds in Pennsylvania, September 21, 2024

September 21, 2024 · NWS PBZ · 10 events in 3 counties and zones

A mid-level shortwave and upper jet support promoted the development of scattered thunderstorms across portions of far southern Pennsylvania and northern West Virginia during the early to middle afternoon hours of September 21st. Deep-layer shear supported storm organization and rotation, leading to several instances of damaging wind, and a couple isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A mid-level shortwave and upper jet support promoted the development of scattered thunderstorms across portions of far southern Pennsylvania and northern West Virginia during the early to middle afternoon hours of September 21st. Deep-layer shear supported storm organization and rotation, leading to several instances of damaging wind, and a couple isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 21, 11:53 AM EST, 42 minutes earlier.

Area forecast discussion, Sep 21, 11:53 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1253 PM EDT Sat Sep 21 2024

.SYNOPSIS...
Very warm weather is expected through the weekend with a
marginal chance of severe storms today, mainly east of I-79. A
wetter pattern is becoming increasingly likely next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Marginal risk (1/5) of severe weather east of I-79. Primary threat
  is damaging winds from 1pm to 5pm.
- Clearing skies late with areas of fog overnight.
-------------------------------------------------------------------

In the wake of departing morning showers and thunderstorms,
scattered cloud coverage should allow for the atmosphere to recover
by early afternoon with highs forecast to rise to the mid 80s ahead
of another round of development expected with some strong to severe
storms possible primarily east of Pittsburgh.

The main forcing will be from a shortwave and placement in the left
exit region of an upper jet which will both act to encourage ascent
on the synoptic scale. Environment-wise, the PIT morning sounding
shows the bulk of the dry air above 600 mb or so with >1000 J/kg of
DCAPE present, plenty for a downburst wind threat. Deep layer shear
>40 knots in the 0-6 km layer will support storm organization with
most of that shear confined to the 3-6 km layer with a modest jet
and weaker low-level flow. Highest probabilities of both SBCAPE
>1000 J/kg and deep layer shear >25 knots this afternoon sit between
60-70% across western PA/northern WV. Despite some curvature in the
lower levels of the hodographs, weak speed shear and high dew point
depressions will preclude a tornado threat.

Wind remains the primary threat though large hail remains a
possibility as well. With the morning convection, cooling in the mid-
levels may locally steepen lapse rates at the expense of some DCAPE.
However, a mode of failure may stem from a couple warm noses in the
mid-levels around 500 mb. If we can't erode that warm layer, likely
with the shortwave, updrafts may have a tough time punching through
that level which would greatly reduce the wind and hail threats as
cores wouldn't be able to reach the optimal hail growth zone.

Most of the 12z CAMs are still suggesting reliance on orographic
processes to initiate the best coverage of storms with the absence
of a surface forcing mechanism, and indicating that the best threat
is pointing toward the ridges and east of our forecast area. The
primary window will be between 1pm-5pm coincident with shortwave
passage. Unfortunately for drought concerns, this isn't going to be
the widespread rain we're longing for (but check the short and long
term for better chances).

Some areas of dense fog tonight are possible with hi res
ensemble probabilities up to 70%, especially where rain falls
combined with clearing skies, a stagnant airmass, and
achievement of crossover temperatures.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
KEY MESSAGES:

- Dry with above average temperatures on Sunday.
- Rain chances (yes, rain chances) increase starting Monday.
-------------------------------------------------------------------

A shortwave ridge axis will slide overhead in the wake of the
departing disturbance from Saturday with height rises and warm
advection supporting temperatures again into the 80s, warmest in
eastern Ohio, with 90 not out of the question there. High clouds
will increase in the evening from the west ahead of approaching low
pressure.

The main takeaway headed into the next workweek is that we are
finally seeing appreciable chances for beneficial rain. The upper
ridge axis will quickly be shunted east by an approaching trough,
and a shift to southwest flow aloft on its backside will open the
door for better moisture to work its way into the region. Clustered
ensembles exhibit pretty good agreement through Tuesday night with
just some strength and timing differences of the progression of the
responsible upper trough. Rain chances will increase Monday morning
as surface low pressure progged to be across Michigan pulls a trough
through the area. Ensemble probability for >0.5" of rain through
Tuesday night is still high (up to 80%) and a 50-70% chance of >1".

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
KEY MESSAGES:

- Rain chances increase Monday and Tuesday with a widespread,
  beneficial rainfall possible.
- Rain chances continue for the latter half of the week but
  confidence in amounts is low.
- Temperatures closer to average through the week.
-------------------------------------------------------------------

Uncertainty then increases significantly with ensembles
becoming much more spread on how the upper pattern evolves. The
majority consensus is that the Ohio Valley remains in a
troughing setup with significant differences on placement and
amplitude of the trough, but even one solution is attempting to
establish a ridging pattern. For continued beneficial rain, we
would want the solution(s) that sets up a trough deeper and off
to our west. Long story short, scenarios exist where additional
beneficial rain sticks around for the latter half of the week,
and scenarios exist for a drier period.

Despite this uncertainty, at least continued low precipitation
chances are appropriate through the end of the work week. 72 hour
precip totals have seen a slight eastward nudge in the past several
ensemble runs with probability for another >0.5" from Wednesday
through Saturday morning at 40-50% east of Pittsburgh and 20-40%
further west. A few high end, low probability scenarios exist
pending tropical influence. All told, the wetter pattern next week
holds some promise to at least somewhat mitigate the ongoing
drought. Temperatures moderating to seasonable levels (for daytime
highs at least) will help as well.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Elevated showers/thunderstorms driven by weak warm advection
will ride to the northeast of PIT this morning, with perhaps a
brief restriction possible at DUJ by 14Z. More robust showers
and thunderstorms are expected to arise after 17Z in a more
favorably unstable and sheared environment. The stronger storms
will be capable of producing gusty wind and hail, particularly
east of I-79. Expect locally lower cigs/vis in and around
showers and storms, while VFR is expected to prevail outside of
convection. PROB30 groups were used to highlight the most likely
period when a storm could impact terminals. ZZV is expected to
miss this threat altogether.

Southwest wind is forecast by later this morning, topping out at
around 10 knots away from thunderstorms this afternoon. A
frontal passage brings northwest winds to all airports by the
evening. ind speeds remain around 5-10 knots due to the weak
nature of the front.

Fog potential tonight will depend on where precipitation occurs
today and where the best clearing occurs tonight. Did include a
period of IFR fog after midnight where chances appear highest,
with refinement expected in future issuances.

.Outlook...
VFR returns Sunday afternoon under building high pressure
before restriction potential increases again next week as a more
unsettled weather pattern sets up.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...MLB
AVIATION...CL
Hazardous weather outlook, Sep 21, 11:24 AM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1224 PM EDT Sat Sep 21 2024

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-012-021-
221630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Beaver-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
1224 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ008-009-014>016-021-022-029-031-073>078-WVZ509>514-221630-
Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1224 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk (1/5) for severe weather today with damaging
wind and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MLB

In the hours before

Special weather statement, Sep 21, 11:39 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1239 PM EDT Sat Sep 21 2024

PAZ029-211715-
Washington PA-
1239 PM EDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHINGTON COUNTY
THROUGH 115 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Washington, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McMurray, Washington, Canonsburg, Wolfdale, McGovern, East
Washington, Houston, Eighty Four, Cokeburg, Beallsville, Scenery
Hill, Green Hills, and Meadow Lands.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 13 and 29.
  Interstate 79 in Pennsylvania between mile markers 28 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4008 8030 4025 8034 4029 8007 4007 8003
TIME...MOT...LOC 1639Z 262DEG 11KT 4015 8026

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CL

The radar

The Pittsburgh radar (KPBZ), 58 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
September 21, 12:35 PM EST
Where
Washington County, Daisytown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.050, -79.950

A tree was downed on to wires.

Thunderstorm Wind, Greene

When
September 21, 1:30 PM EST
Where
Greene County, 0.69 mi S of Carmichaels
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.890, -79.980

A tree and power poles were reported down in the area.

Thunderstorm Wind, Greene

When
September 21, 1:50 PM EST
Where
Greene County, 1.48 mi NNW of Sandy Run
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.820, -79.930

Several trees and wires were down in the area.

Thunderstorm Wind, Greene

When
September 21, 1:54 PM EST
Where
Greene County, 0.53 mi E of Sandy Run
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.800, -79.910

The roof of an outbuilding was damaged.

Thunderstorm Wind, Fayette

When
September 21, 1:55 PM EST
Where
Fayette County, 1.27 mi WSW of Woodside
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.820, -79.870

Several trees were downed in the area.

Thunderstorm Wind, Fayette

When
September 21, 1:58 PM EST
Where
Fayette County, 0.87 mi SE of Old Flame
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.790, -79.860

Numerous trees were down across this area. One tree fell onto a house, causing damage.

Thunderstorm Wind, Fayette

When
September 21, 2:00 PM EST
Where
Fayette County, 0.53 mi E of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.800, -79.810

Several trees were reported to be uprooted.

Thunderstorm Wind, Fayette

When
September 21, 2:03 PM EST
Where
Fayette County, 1.27 mi ESE of Old Flame
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.790, -79.850

Wires were reported to be blown down.

Thunderstorm Wind, Fayette

When
September 21, 2:05 PM EST
Where
Fayette County, 0.87 mi SW of Morris Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.740, -79.860

Numerous trees and wires were reported to be down.

Hail, Fayette

When
September 21, 2:09 PM EST
Where
Fayette County, 0.69 mi S of Springhill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.720, -79.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215751, 1215756, 1215757, 1215761, 1215752, 1215758, 1215762, 1215754, 1215755, 1215763.